South Dakota, 2021

Hail in South Dakota, September 3, 2021

September 3, 2021 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm tracked northeast across portions of Fall River County, producing hail to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm tracked northeast across portions of Fall River County, producing hail to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 3, 6:37 PM MST, 25 minutes earlier.

Area forecast discussion, Sep 3, 6:37 PM MST, 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
737 PM MDT Fri Sep 3 2021

.UPDATE...
Issued at 737 PM MDT Fri Sep 3 2021

Current surface analysis shows low pressure over far northwest NE,
with frontal boundary now mostly south of the area. Upper level
analysis shows trough now swinging through the western Dakotas and
western NE. Isolated to scattered showers are tracking across
portions of northwest and west central SD, with scattered storms
over parts of east central WY into extreme southwest SD where
there is 500 to 1000 j/kg MLCAPE in place near and south of the
low. Shear is rather strong in this area near the low to produce
a few strong to marginally severe storms over the last hour or
two. However, the storms are now moving into a more unfavorable
environment further east, and along with the setting sun will
likely weaken with time as they move across far southwest SD.
Temps are cool across the area, mostly in the upper 50s and 60s at
this hour, with north to northeast winds in many areas to the
north of the low.

Have made some updates to pcpn chances for the evening as chances
diminish from northwest to southeast across much of the area. Some
showers will linger into the overnight toward south central SD
before ending late. Patchy fog should still develop late tonight
into early Saturday, especially for the Black Hills area to south
central SD. Temps will drop into the 40s and lower 50s in most
areas by daybreak as winds ease and skies clear from the northwest.

&&

.DISCUSSION...(This Evening Through Friday)
Issued at 135 PM MDT Fri Sep 3 2021

Split impulse is evident on WV imagery this aftn, with a convection-
enhanced PV max crossing nern WY/wrn SD at this hour supporting
showers and some storms over the region. Behind this wave, a sharp
transition to mostly clear skies is revealed on visible and day
cloud phase RGB imagery across cntrl/ern WY. Ahead of this feature,
BKN/OVC stratus/stratocu suggest a moist BL, reinforced by a narrow
axis of strong moisture transport reflected in satellite-derived 850-
700 mb layered PWATs in the cntrl/nrn High Plains extending thru
nern WY to far sern MT. Main shortwave/vort max is pivoting thru
cntrl MT and nwrn WY and making a beeline toward our area.

As leading impulse moves away from nern WY/wrn SD this aftn, will
see clearing of mid-to-upper-level cloud cover and gradual
destabilization from west to east. Given somewhat later timing of
this clearing/warming than initially thought, destabilization will
be limited this aftn. However, could still see MLCAPE of 500-1000
J/kg develop by 20-22z or so, particularly in the vicinity of the
WY/MT border (where low-to-midlevel moisture convergence is
maximized) and just to the east of the Bighorns (where clearing line
will arrive earliest). Meanwhile, as main shortwave approaches mid-
late aftn, mid-to-upper-level flow should increase, leading to 0-6
km and effective shear vector magnitudes of 45-55 kt. Sfc obs across
sern MT also suggest a localized area of low pressure in that area--
or at least a localized region of cyclonic flow--which is leading to
locally higher low-to-midlevel SRH. A second zone of locally
enhanced SRH is analyzed near the SD/NE border, where weak
northerly/easterly flow has been reinforced by morning convection.
Assuming we are able to achieve surface destabilization, this
environment across nern WY into far swrn SD could support the
development of supercells capable of primarily a hail threat. Given
very low LCLs coupled with locally enhanced SRH in the
aforementioned regions, cannot rule out a tornado, either, but the
primary threat is marginally severe hail for now. All that said,
confidence is low that we will see any strong/severe convection
across our area given current obs.

Note that any rotating updrafts would also exacerbate the potential
for locally heavy rainfall, with rates already anticipated to be
quite high given PWATs near 90th percentile values. However, given
strong mid-to-upper-level flow, not expecting any widespread issues
with flash flooding at this time. Will have to monitor for local
issues in the event that locations experience multiple rounds of
storms.

PV anomaly and associated Q-vector convergence rapidly shifts ewd
overnight, which should bring an end to precip by 06z for most, with
some lingering showers/storms possible in s cntrl SD thru 12z. Trof
deepens to our east tomorrow as secondary mid/upper jet streak
strengthens over the Upper Midwest. Can't rule out another shower
tomorrow over s cntrl SD owing to the strengthening jet downstream
and another dose of Q-vector convergence, but chances look low for
now given decreasing PWATs behind tonight's wave. Shortwave ridging
then builds over the region during the latter half of the weekend,
leading to warm and dry conditions for Sunday and Monday. Fire
weather could become a concern these days, as well. A brief spell of
milder temperatures is expected behind a front on Tuesday, with
broader and stronger ridging then developing over the Great
Basin/cntrl Rockies by midweek, leading to generally warm and dry
conditions for much of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 523 PM MDT Fri Sep 3 2021

Isolated to scattered showers and a few thunderstorms will
continue to track east across the Black Hills area to central SD
this evening, with any lingering activity over south central SD
exiting later tonight. Areas of MVFR/IFR conditions should develop
over a good portion of the area later tonight into Saturday
morning, especially from the Black Hills eastward, with patchy fog
likely as well. Widespread VFR conditions are expected by early
Saturday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...26
DISCUSSION...Sherburn
AVIATION...26
Hazardous weather outlook, Sep 3, 2:42 AM MST, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
342 AM MDT Fri Sep 3 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
342 AM MDT Fri Sep 3 2021 /442 AM CDT Fri Sep 3 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will occur through today and
into this evening. A few strong to severe storms are possible,
mainly this afternoon, over northeastern Wyoming and from the
Black Hills into southwestern South Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Sep 3, 2:23 PM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
323 PM MDT Fri Sep 3 2021

WYZ054-056-032200-
Northern Campbell WY-Western Crook WY-
323 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of east central
Campbell and west central Crook Counties through 400 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Oshoto, or 25 miles northeast of Gillette, moving
east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of east central
Campbell and west central Crook Counties west of Devils Tower
National Monument and northwest of Pine Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4447 10517 4457 10513 4461 10481 4443 10485
TIME...MOT...LOC 2123Z 281DEG 20KT 4451 10508

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Sherburn
Special weather statement, Sep 3, 6:08 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
708 PM MDT Fri Sep 3 2021

SDZ027-041-040200-
Fall River SD-Southern Foot Hills SD-
708 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of western Fall River
County through 800 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Provo, or 18 miles southwest of Edgemont, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Provo and Edgemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4323 10405 4341 10389 4318 10351 4300 10390
      4301 10405
TIME...MOT...LOC 0108Z 226DEG 27KT 4308 10402

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Johnson
Special weather statement, Sep 3, 6:45 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
745 PM MDT Fri Sep 3 2021

SDZ027-029-030-041-074-040230-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Southern Black Hills SD-
745 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of south central Custer
and northeastern Fall River Counties through 830 PM MDT...

At 744 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Hot Springs, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Hot Springs and Maverick Junction around 755 PM MDT.

Other locations in the path of this storm include Oral and Buffalo
Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4331 10358 4344 10364 4365 10323 4334 10301
TIME...MOT...LOC 0144Z 250DEG 27KT 4339 10350

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Johnson

The radar

The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fall River

When
September 3, 7:02 PM MST
Where
Fall River County, 2.81 mi N of Hot Springs Municipal Airport
Measured
0.75 in hail
Reported by
Public
Coordinates
43.410, -103.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977278.